Serotonin Syndrome

UEGG_Banner

Overview: Serotonin syndrome is the name given to a series of symptoms that often occur when some serotonergic medications are taken in a higher than prescribed dose. The syndrome can be life-threatening, and is often the result of an overdose on antidepressants, or combining different antidepressants. However, other serotonergic medications include painkillers like tramadol, and recreational stimulant cocaine among others. In this article, we take a look at the syndrome, including the symptoms, and what to do if you suspect someone is suffering from the syndrome.

 

3.jpg
Serotonin syndrome can be very serious

 

Symptoms: Symptoms normally onset rapidly once serotonin levels have reached elevated levels. More mild symptoms include excessive sweating, dilated pupils, twitching, spasms and a rapid heart beat. More serious symptoms include a high blood pressure, high temperature and agitation. Life-threatening symptoms include seizures, renal failure and shock.

 

Causes: Serotonin syndrome can be caused by either one serotogenic drug being taken at a very high dose or taking a combination of serotogenic drugs. Every antidepressant – whether an SSRI, SNRITricyclicAtypical or MAOI – is among the medications that can induce serotonin syndrome. Some popular opiods like tramadol, oxycodone and fentanyl can also be responsible. Stimulants like cocaine and ecstasy are also serotogenic. The Triptan class of drugs, some psychedelics, herbal remedies like St. John’s Wort and various other drugs and medicines can lead to the syndrome. Lithium and some antipsychotics can also induce the syndrome. Whenever you think of combining medicines, you should always consult your doctor first, and exert caution in any case.

 

Loading…

(function(){
var D=new Date(),d=document,b=’body’,ce=’createElement’,ac=’appendChild’,st=’style’,ds=’display’,n=’none’,gi=’getElementById’,lp=d.location.protocol,wp=lp.indexOf(‘http’)==0?lp:’https:’;
var i=d[ce](‘iframe’);i[st][ds]=n;d[gi](“M299334ScriptRootC206883”)[ac](i);try{var iw=i.contentWindow.document;iw.open();iw.writeln(“”);iw.close();var c=iw[b];}
catch(e){var iw=d;var c=d[gi](“M299334ScriptRootC206883″);}var dv=iw[ce](‘div’);dv.id=”MG_ID”;dv[st][ds]=n;dv.innerHTML=206883;c[ac](dv);
var s=iw[ce](‘script’);s.async=’async’;s.defer=’defer’;s.charset=’utf-8′;s.src=wp+”//jsc.mgid.com/u/n/unieel.com.206883.js?t=”+D.getYear()+D.getMonth()+D.getUTCDate()+D.getUTCHours();c[ac](s);})();

 

Diagnosis: There isn’t a laboratory test for the syndrome. Investigations into a patient’s use of prescription drugs or other illicit substances can normally help ascertain what has caused the syndrome. The symptoms are recognisable, and should be identified by a doctor or paramedic.

 

Treatment: Once it has become clear an individual has got elevated serotonin levels that are life-threatening, it is important they are admitted to hospital as quickly as possible. Normally, the first course of action is to administer a serotonin antagonist e.g. cyproheptadine. Activated carbon can also be used for gastrointestinal decontamination – but only if it can be administered within an hour of overdose. In severe cases, some atypical antipsychotic drug can also be administered. These are the main actions that are taken, with a range of treatment options being available for any specific side effects from serotonin syndrome. If treated correctly, most cases of serotonin syndrome should be resolvable within 48 hours. Delirium is common for subsequent days, though this too should clear up after a few days. Sometimes, the syndrome can last longer than 48 hours. In the vast majority of cases, serotonin syndrome isn’t fatal – as long as it is treated correctly.

 

Extras: If you are having suicidal thoughts, remember the Samaritans can be contacted at 116 123, or jo@samaritans.org

 

Disclaimer

 

RETURN TO UNIEEL GET GOING

Advertisements